In this series, I talk about the different types of poisoning in Munchausen Syndrome by Proxy (MSbP). In the first post in the series, I mentioned that the top mode of MSbP poisoning I found in my review of 87 case studies on MSbP poisoning was tranquilizers and antidepressants. Here, I will talk about these case studies and help clinicians as well as people who suspect they were victims with knowledge about clinical presentation.
1965 – Earliest Case Study in our Library
In this case study by Mark Dine, a child is being dosed by her mother with phenothiazines and other psychotropic drugs while her mother denies it. The child has the symptoms of prolonged sleep, convulsions, and fever. The author recommends toxicology studies to look for psychotropic drugs when children have convulsions and the clinicians cannot figure out why.
The Party Drug 70s
The 1970s see a lot of MSbP poisonings with different drugs that produce euphoria or otherwise pleasurable states. Rogers talks about a series of kids getting dosed with dihydrocodeine, barbiturates and methaqualone (Quaaludes, man). Lorber also tells of a 2-year-old given barbiturates, which resulted in episodes of coma.
The Depressing 80s
Now, we see party drugs giving over to tricyclics (old depression drugs) and benzodiazepines (tranquilizers like Xanax). Shnaps summarizes a bunch of poisoning cases and throws in a new one, an 18-month-old who would sleep for 3 to 5 days at a time and was later found to be poisoned with thorazine. Jones and colleagues report on a case series, including one 8-year-old being given both an antidepressant and an emetic (thus causing the kid to throw up constantly), and another where a 3-year-old was given a veritable cocktail of aspirin, diphenhydramine, opiates, and barbiturates.
The Nervous 90s – and On
Since 1990, we have been on the benzo train, with benzodiazepines (anti-anxiety medication) being the medication poison of choice by MSbP perpetrators. Most notable of these is a Parisian article with a wife victimizing a husband by injecting tranquilizers into him and putting him in a coma. In a particularly gruesome report that includes the perpetrator mother’s suicide and graphic pictures, Vennemann and colleagues describe a child being dosed on benzos by her mother.
Recognizing Tranquilizer and Anti-depressant Poisoning
- If you are a health care professional and you have an idiopathic case of drowsiness/coma on your hands, please rule out tranquilizer or anti-depressant poisoning. This can be done with a toxicology panel and also by seeing if you can identify a potential perpetrator who might have access to these medications.
- If you yourself have had recurrent comas as a child (or as an adult), ask yourself if you know someone who might be poisoning you with their medication.
In my next post, I will discuss the second most common MSbP poisoning I found: Insulin poisoning.
Want to learn about a real-life experience of being MSbP-poisoned with anti-depressants?
Read Mariel’s story here.